Alert archive / New York / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jul 9, 2023, 3:30 PM EDT for Westchester County, New York. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2023, 3:30 PM EDT (19:30 UTC)
- Expired
- Jul 9, 2023, 5:36 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Westchester County, NY
The radar
The Brookhaven radar (KOKX), 99 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 4:39 PM EDT | FLASH FLOOD | 1 S Montrose, NY | Metro-North Hudson Line service is suspended between Croton-Harmon and Poughkeepsie in both directions due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
154
WGUS51 KOKX 091930
FFWOKX
NYC119-092230-
/O.NEW.KOKX.FF.W.0013.230709T1930Z-230709T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
330 PM EDT Sun Jul 9 2023
The National Weather Service in Upton has issued a
* Flash Flood Warning for...
Northern Westchester County in southeastern New York...
* Until 630 PM EDT.
* At 330 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 3.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Peekskill, Jefferson Valley, Croton-on-Hudson and Buchanan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4134 7378 4121 7385 4118 7392 4121 7393
4123 7396 4124 7396 4125 7397 4126 7397
4129 7395 4130 7397 4131 7398 4132 7398
FLASH FLOOD...RADAR INDICATED
$$
JMC1 follow-up statement
327
WGUS71 KOKX 092136
FFSOKX
Flash Flood Statement
National Weather Service New York NY
536 PM EDT Sun Jul 9 2023
NYC119-092146-
/O.CAN.KOKX.FF.W.0013.000000T0000Z-230709T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Westchester NY-
536 PM EDT Sun Jul 9 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHERN WESTCHESTER
COUNTY...
The Flash Flood Warning has been replaced with a Flash Flood
Emergency for most of the warned area. The flood risk has ended for
the remainder of the area.
LAT...LON 4134 7378 4121 7385 4118 7392 4121 7393
4123 7396 4124 7396 4125 7397 4126 7397
4129 7395 4130 7397 4131 7398 4132 7398
$$
JMCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:16 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 9, 2:16 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
216 PM EDT Sun Jul 9 2023
.SYNOPSIS...
A slow-moving frontal boundary with an attendant wave of low
pressure impacts the region through tonight. The frontal wave
tracks east of the area by late Monday, with weak high pressure
gradually build in from the south and west. The center of high
pressure moves across Tuesday night into Wednesday then offshore
for the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Slight increase with temperatures and POPs late this morning
especially to the north and west of NYC. Isolated to scattered
showers and thunderstorms are developing mainly north and west
of NYC. Expect these to increase in coverage and move farther
southeast going into this afternoon. Highs mainly in the lower
80s today with humid air with dewpoints in the low 70s.
The synoptic set up includes a slow-moving boundary, accompanying
frontal wave, and an abundantly moist environment. Into this
evening, a shortwave rounds the base of broad upper trough over the
Great Lakes, with heights gradually falling heights as this shifts
east. A weakening stalled frontal boundary remains just west of the
region into the afternoon, with a secondary front approaching behind
it. Divergent flow aloft will add to the upper forcing for ascent.
Showers and thunderstorms expand in coverage this afternoon and
slowly track from west to east through this evening. The
greatest instability looks to remain to the west of the region,
though BUFKIT soundings indicate between 1000 to 2000 J/kg of
SBCAPE west of the Hudson River, where SPC has a marginal risk
for severe weather with the potential for a few isolated
damaging wind gusts. Of greater concern, the mean cloud layer
flow is largely parallel to the boundary slowly moving east,
which may result in training convection. Combined with ample
moisture, PWATs around 2 inches, heavy rainfall leading to flash
flooding will be the primary threat.
Overall, a widespread 1-3 inches is likely to fall, with
locally higher amounts expected. These amounts are supported by
the 00z HREF, which has the axis of heaviest rainfall over NE
NJ, the Lower Hudson Valley, and SW CT, with 2-3 inches, and
locally higher amounts. However, any training of convection,
even farther east, could produce similar or higher, amounts than
this. There will continue to be some inherent uncertainty with
these types of convective events.
Based on all this, Flood Watch continues for much of the
region, with the exception across Long Island, where dry
antecedent conditions and higher FFG values leads to lower
confidence in flood occurrence.
Flood Watch Timing:
NE NJ/Lower Hudson Valley/NYC - 2pm Sunday until 6am Monday
Southern CT - 6pm Sunday til 2pm Monday
This is in line with WPC, which has expanded the moderate risk of
excessive rainfall to now include NYC, with areas to the east either
in a slight or marginal. The latest collaborated QPF Sunday through
Monday yields 2-3 inches of rain across the interior of the Lower
Hudson Valley and NE NJ with 1-2 across much of the remainder of the
CWA. Locally higher amounts will be likely.
There is also at least some potential for river flooding with this
event, with greatest chances along the flashier streams and creeks.
There still remains uncertainty as to which basins will receive the
heaviest rainfall. Monitor the latest river forecasts for the most
up to date information.
Guidance indicates a wave of low pressure develops along the
boundary as it tracks through the region, likely enhancing
precipitation with additional forcing overnight as it begins to
pivots northeast over the area. Because of this, as well as the
weak steering flow, rainfall is expected to continue into the
night, and likely into Monday, especially for Long Island and
southern Connecticut, but this exact placement is still a bit
uncertain. The thunderstorm threat lessens overnight, though
heavy downpours with a few rumbles of thunder remain possible,
especially for eastern areas.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Into Monday, differences remain with guidance as to just how
quickly the precipitation exits the region. Most CAMs have
shower activity lingering across CT and LI into the afternoon,
with scattered activity potentially extending farther west into
NYC and NE NJ. Given this, maintained the flood watch going into
mid-afternoon for southern CT zones, with locally heavy
downpours still a possibility.
Mid level trough axis moves east of the area Monday night. At
the surface, low pressure is slow to exit, and lingers over
eastern areas into the evening, though there is model uncertainty
on how fast this wave of low pressure exits. Forecast has a
chance for showers and thunderstorms Monday evening into
overnight but the chance for thunderstorms will decrease
overnight into early Tuesday morning. With clouds and rain,
temperatures will be a bit below climo normals, with highs in
around 80. Largely stuck to blended guidance for this period.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Mid level flow transitions to more of a zonal through with
slight height rises going through midweek. A less amplified mid
level shortwave moves across Friday with slight ridging resuming
thereafter going into the start of next weekend.
At the surface, low pressure moves farther northeast from southeast
of Long Island to Northern New England into Gulf of Maine vicinity
by Tuesday morning. There is model uncertainty on how fast this
wave of low pressure exits and some model solutions have it closer
to the forecast region than others. The center of high pressure
makes its way across the local area Tuesday night through Wednesday
and then will be moving increasingly offshore out into the Atlantic.
Overall, weather mainly dry Tuesday through midweek.
The next wave of low pressure along with a cold front will approach
Thursday into the start of next weekend. Chances for showers and
thunderstorms return to the forecast.
Forecast hottest day is Wednesday when forecast highs range from
mainly the upper 80s to lower 90s, about five degrees above normal.
Other days will not be as much above normal but still slightly above
normal for high temperatures.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A slow-moving frontal system will approach from the west today
and move across the area tonight into Monday.
VFR to MVFR cigs expected through much of the TAF period. Showers
and thunderstorms have already developed west of the NYC
terminals and are expected to move eastward impacting the
terminals later this afternoon, evening and the first part of
tonight. A second round of showers and thunderstorms are
expected early Monday morning mainly from about 08z-12z,
slightly later further east. This second batch of precipitation
is associated with the front itself. Once that area moves east
of the area, winds will turn and improvement back to VFR is
expected.
Winds will be mainly S-SE near 5-10 kt through tonight. Then
winds become more north/northwesterly behind the cold front.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments likely for changing flight categories. Low
confidence of when any changes occur with storms.
Any thunderstorms may be capable of producing strong gusty
winds.
OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
Monday: MVFR or lower possible at times. A chance of
thunderstorms late in the afternoon and evening.
Tuesday and Wednesday: Mainly VFR.
Thursday and Friday. MVFR or lower possible with a chance of
showers and thunderstorms, mainly afternoon into night.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Conditions remain below SCA criteria through midweek with a
weak pressure gradient over the area.
Much of the long term period will maintain below SCA conditions on
all waters. For Thursday late afternoon into Thursday night next
week, winds and seas increase with marginal SCA conditions across
the ocean.
&&
.HYDROLOGY...
Flood Watch in effect today into Monday, with the exception of
Nassau and Suffolk counties on Long Island, for the potential
for training of showers and thunderstorms along a slow moving
frontal system. This could result in areas of flash flooding.
The greatest threat for flash flooding appears to be across our
western sections of the CWA where WPC has placed a moderate
risk for excessive rainfall. Some flashier streams and rivers
will also be at risk of flooding.
Much of the rainfall is expected to be over by Monday night. Could
still see rainfall amounts near a half inch or less Monday night
especially with any lingering thunderstorms. Overall, a
widespread 1 to 2 inches is expected, with locally higher
amounts between 2 and 4 inches. Otherwise, no significant
widespread rainfall expected mid to latter part of next week.
&&
.TIDES/COASTAL FLOODING...
There is a low risk of rip current development for all ocean
beaches thru Mon.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 8 PM EDT this evening through Monday
afternoon for CTZ005>012.
NY...Flood Watch from 8 PM EDT this evening through Monday
afternoon for NYZ078>081-177-179.
Flood Watch through late tonight for NYZ067>075-176-178.
NJ...Flood Watch through late tonight for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...DR
NEAR TERM...JM/BR/DR
SHORT TERM...DR
LONG TERM...JM
AVIATION...BC
MARINE...DR
HYDROLOGY...DR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Jul 9, 2:46 PM EDT, 44 minutes before
Hazardous Weather Outlook National Weather Service New York NY 246 PM EDT Sun Jul 9 2023 NJZ002-004-006-103>108-NYZ067>075-176-178-101900- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 246 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-NYZ078>081-177-179-101900- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Nassau-Southern Nassau- 246 PM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut and southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-101900- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 246 PM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather that would meet NWS warning criteria is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Jul 9, 2:50 PM EDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
250 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM Flash Flood 2 SE Lake Carmel 41.45N 73.65W
07/09/2023 Putnam NY Law Enforcement
Fair street closed due to high water.
&&Local storm report, Jul 9, 3:07 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
307 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Flash Flood Maybrook 41.49N 74.22W
07/09/2023 Orange NY Fire Dept/Rescue
Numerous flooded basements and several
closed roads including Broadway in Maybrook.
&&Local storm report, Jul 9, 3:13 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
313 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Flash Flood 1 SE Middletown 41.44N 74.42W
07/09/2023 Orange NY Law Enforcement
Several roads closed in Middletown due to
high water including Sterling St, Wilson St,
and Scranton Ave.
&&Local storm report, Jul 9, 3:18 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
318 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Flash Flood Fort Montgomery 41.33N 73.99W
07/09/2023 Orange NY Fire Dept/Rescue
Vehicle in flood waters in Fort Montgomery
on Exit 18.
&&Local storm report, Jul 9, 3:24 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
324 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Lightning 1 N Gardnertown 41.55N 74.06W
07/09/2023 Orange NY Fire Dept/Rescue
House fire caused by lightning strike on
Chestnut Ln.
&&Local storm report, Jul 9, 3:27 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
327 PM EDT Sun Jul 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Flash Flood 3 SW Fort Montgomery 41.31N 74.02W
07/09/2023 Orange NY Dept of Highways
DOT Debris and DOT Flooding and DOT Tree
Down and Road Closure on Palisades
Interstate Parkway both directions at Exit
19 - Seven Lakes Parkway (Highlands) all
lanes of 4 lanes blocked MM 34.7.
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:42 AM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 5 hr |
| Jul 9, 12:11 PM EDT | Flash Flood Warning | OKX | Rockland | 9 hr |
| Jul 9, 12:18 PM EDT | Severe Thunderstorm Warning | OKX | Putnam | 42 min |
| Jul 9, 12:26 PM EDT | Flash Flood Warning | OKX | Putnam | 3 hr |
| Jul 9, 12:50 PM EDT | Areal Flood Advisory | OKX | Orange | 3 hr |
| Jul 9, 12:57 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 48 min |
| Jul 9, 1:11 PM EDT | Flash Flood Warning | OKX | Orange | 6 hr |
| Jul 9, 2:37 PM EDT | Flash Flood Warning | OKX | Orange, Putnam | 5 hr |
| Jul 9, 2:40 PM EDT | Special Weather Statement | OKX | Rockland | 50 min |
| Jul 9, 3:43 PM EDT | Special Weather Statement | OKX | Putnam | 62 min |
| Jul 9, 3:50 PM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Jul 9, 4:44 PM EDT | Special Weather Statement | OKX | Rockland | 46 min |
| Jul 9, 5:01 PM EDT | Flash Flood Warning | OKX | Orange, Putnam, Rockland, Westchester | 4 hr |
| Jul 9, 5:33 PM EDT | Special Weather Statement | OKX | Putnam, Westchester | 42 min |
| Jul 9, 7:20 PM EDT | Special Weather Statement | OKX | Bronx, Nassau, New York | 40 min |
| Jul 9, 7:23 PM EDT | Areal Flood Advisory | OKX | Richmond | 3 hr |
| Jul 9, 7:40 PM EDT | Special Weather Statement | OKX | Rockland, Westchester | 50 min |
| Jul 9, 7:49 PM EDT | Areal Flood Advisory | OKX | Rockland, Westchester | 116 min |
| Jul 9, 7:59 PM EDT | Special Weather Statement | OKX | Westchester | 46 min |
Nearby
Flash Flood Warnings in New York, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.